Minnesota, 2023Drought in Minnesota, August 1 to 31, 2023
August 1 to 31, 2023 · NWS FGF · 5 events in 5 counties and zones
Drought continued from July in NW MN. It worsened to D3 by mid August, with the D3 area covering 2 counties.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought continued from July in NW MN. It worsened to D3 by mid August, with the D3 area covering 2 counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 10:16 PM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 31, 10:16 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1116 PM CDT Mon Jul 31 2023
.UPDATE...
Issued at 1115 PM CDT Mon Jul 31 2023
Severe Thunderstorm Watch 577 expired at 11 pm, but both storms
that fired in the watch area remained west of the FA anyway. The
storms have been moving slowly to the south. CAMs had been
showing storms in southern Canada moving into northwest Minnesota
late tonight into Tuesday morning, but they have been backing off
toward the noon hour now. Confidence on any particular CAM is
pretty low, with the best potential for storms likely holding off
until mid to late afternoon as the next cold front arrives.
UPDATE Issued at 622 PM CDT Mon Jul 31 2023
So far the strongest storm was located northwest of Bottineau in
north central North Dakota. It has been moving more south than
southeast, toward the greater instability axis. The main effect in
this FA is higher cloud amounts from the cirrus blowoff of this
storm. Will keep an eye out for any storms that may sneak into the
far western FA, although that is not looking too likely at this
point.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 324 PM CDT Mon Jul 31 2023
Key Messages:
- Isolated to scattered thunderstorms are expected to develop
within western and central North Dakota and/or southern SK/MB
this afternoon into tonight, of which may be severe. This
activity has a medium chance of moving into eastern North Dakota
late this afternoon through tonight, bringing the chance for
severe weather with it. Main hazards this afternoon into tonight
would be gusty winds to 60 mph and hail up to the size of ping
pong balls.
- Isolated to scattered thunderstorms are expected throughout the
day into evening Tuesday across the region, some of which may be
severe. Main hazards for Tuesday would be hail up to the size of
golf balls as well as wind gusts to 70 mph.
Discussion:
Upper ridge over the central CONUS will tilt its axis into the
Northern Plains today and tomorrow. One or more shortwave troughs
will round the crest of the ridge through the region, although
relatively unorganized and progress. At the surface, a reservoir
of moderate to strongly unstable air mass currently resides
within western North Dakota, with sharp gradient extending from
near the Turtle Mtns to the James River Valley. As of 3:30 PM,
agitating Cu is being observed near the SK/MB/ND border. Should
this activity initiate and become robust, thunderstorms would
have a medium to high chance of becoming severe given the
instability and effective shear in the 40-50 kt range, mostly
found aloft and in a unidirectional fashion. This opens up the
possibility of a couple of semi-discrete supercells moving either
southeast (right moving) or due east (left moving) into the
western Devils Lake basin, capable of large hail to ping pongs
(perhaps larger if larger forcing for ascent becomes present) and
gusty winds to 60 mph. There is around a 40% chance of this
scenario to occur before 6 PM.
Otherwise for today and tonight, the window of opportunity for
thunderstorms to move into eastern North Dakota remains open
between 7 pm - 7 am. Available guidance is in disagreement in any
favored scenario regarding convection, and illustrates nicely the
nebulous forcing regime that continues to lower confidence on
finer details with thunderstorm/severe potential tonight.
Nevertheless, thunderstorms tonight would be capable of similar
hazards of hail to ping pong balls and 60 mph wind gusts.
Getting into Tuesday, the unstable air mass is progged to expand
further into our area opening the possibility of robust, organized
convection capable of hail to the size of golf balls and wind
gusts to 70 mph throughout our area. This morning guidance offered a
bit more in terms of thunderstorm coverage potential both within
the expanding warm sector over much of our area as well as ahead
of a weak cold front pushing out of SK/MB. Thus, an upgrade to a
level 2 out of 5 (Slight Risk) in the SPC outlook was coordinated
and issued. The hail potential would likely be more attached to
semi-discrete supercells and/or multi-cells away from the cold
front throughout the day, whereas more of the wind potential
would come with activity near the cold front later in the
afternoon and evening.
Other aspects of note include hot and humid conditions tomorrow,
as well as smoke aloft and near the surface within portions of
northwest Minnesota through tonight. At this time, widespread
hazards heat is unlikely (less than 10%).
.LONG TERM...(Wednesday through Monday)
Issued at 324 PM CDT Mon Jul 31 2023
Shortwave troughing on Tuesday into Wednesday will help shunt
upper ridging over the area, with a surface front moving through
the region Tuesday night into Wednesday. Depending on where the
front resides, there is a possibility of thunderstorms Wednesday.
At this time better chances for severe reside south and east of
our area, but there is lowered confidence in exactly where the
front will reside. So the chance for stronger storms remains non-
zero for our southern and eastern counties, just not favored at
this time.
Later into the week, the upper pattern flattens a bit, with mid
latitude cyclone possible around Saturday and Sunday into the
Northern Plains and Upper Midwest. This would increase chances
for precip into our area, although whether instability makes its
way into our area remains low in confidence. Most guidance keeps
this south of the area, however.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1115 PM CDT Mon Jul 31 2023
VFR conditions are expected for the TAFs, with potential
convection still the main impact. Timing on when that may be is
still pretty tough, as some CAMs had been showing storms from
southern Canada moving into northwest Minnesota late tonight into
Tuesday morning. Now they are showing that potential more by late
morning into early afternoon. However, since confidence in that
scenario is low, went more with the idea of typical late afternoon
or early evening convection (Tuesday). Only went with VCTS for
now, if confidence grows, later shifts can adjust as need be.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...Godon
SHORT TERM...CJ
LONG TERM...CJ
AVIATION...Godon
Hazardous weather outlook, Jul 31, 9:29 PM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1029 PM CDT Mon Jul 31 2023
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-020330-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
1029 PM CDT Mon Jul 31 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated severe thunderstorms are expected across the region in
the late afternoon into the evening hours Tuesday and Wednesday.
The main hazards for Tuesday will be 70 mph wind gusts and hail
sized up to 1.75 inches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Drought, East Otter Tail
- When
- August 1, 12:00 AM CST to August 31, 12:00 AM CST
- Where
- East Otter Tail forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
D2 drought continued in Eastern Otter Tail county on August 1st. It continued through the end of the month.
Drought, Hubbard
- When
- August 1, 12:00 AM CST to August 31, 12:00 AM CST
- Where
- Hubbard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.109, -94.917 (the zone’s center; the record gives no point)
D2 drought continued in Hubbard county from July. It continued through the end of the month, and worsened to D3 on August 29th.
Drought, Wadena
- When
- August 1, 12:00 AM CST to August 31, 12:00 AM CST
- Where
- Wadena forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
D2 drought continued in Wadena county from July. It continued through the end of the month, and worsened to D3 on August 29th.
Drought, North Beltrami
- When
- August 1, 12:00 AM CST to August 31, 12:00 AM CST
- Where
- North Beltrami forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
D2 drought continued in Northern Beltrami county from July. It continued through the end of the month.
Drought, South Beltrami
- When
- August 1, 12:00 AM CST to August 31, 12:00 AM CST
- Where
- South Beltrami forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
D2 drought continued in Southern Beltrami county from July. It continued through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 7, 202358 deaths · 38 events
- Excessive Heat and Heat in Texas, August 1 to 14, 202315 deaths · 501 injured · 92 events
- Heat in Arizona, August 1 to 3, 202311 deaths · 3 events
- Excessive Heat in Arizona, August 1 to 6, 20239 deaths · 6 events
- Excessive Heat in Oklahoma, August 1 to 4, 202332 injured · 25 events
- Flash Flooding and Flooding in Utah, August 1 to 4, 2023$21 million · 1 in hail · 43 events
- Excessive Heat and Heat in Texas, August 1 to 5, 20231 death · 25 events
- Tornado and Hail in North Dakota, August 1, 2023$5.3 million · 1.75 in hail · 51 events
- Wildfire in Washington, August 1 to 31, 2023$9.9 million · 1 event
- Wildfire in Idaho, August 1 to 30, 2023$9.2 million · 1 event
- Drought in Louisiana, August 1 to 31, 2023$4.0 million · 4 events
- Drought in Missouri, August 1 to 31, 2023$1.9 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119007, 1119011, 1119012, 1119013, 1119014.